Colorado, 2010

Hail in Colorado, June 20, 2010

June 20, 2010 · NWS PUB · 3 events in 2 counties and zones

Severe thunderstorms generated hail up to the size of quarters over Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms generated hail up to the size of quarters over Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 4:12 AM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 4:12 AM MST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
512 AM MDT SUN JUN 20 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...HIGH FIRE DANGER CONTINUES...
...ISOLATED THUNDERSTORMS POSSIBLY SEVERE FAR EASTERN PLAINS...

THE HIGH FIRE DANGER WILL CONTINUE FOR ALL AREAS ALONG AND WEST OF
THE I-25 CORRIDOR TODAY.  RELATIVE HUMIDITY RECOVERY HAS BEEN VERY
POOR OVER THE PAST FEW NIGHTS AND TONIGHT IS NO EXCEPTION.  ONCE
MIXING GETS UNDERWAY LATER THIS MORNING...GUSTY SOUTHWEST WINDS
WILL SURFACE...AND HUMIDITIES WILL TANK...RESULTING IN A RETURN
OF RED FLAG CONDITIONS LATER THIS MORNING THROUGH THE AFTERNOON INTO
THE EVENING.  AREAS EAST OF THE I-25 CORRIDOR WILL ALSO SEE HOT AND
DRY CONDITIONS TODAY...BUT SINCE FUELS ARE NOT YET CRITICAL IN THESE
AREAS...NO HIGHLIGHTS AT THIS TIME.

THE OTHER WEATHER CONCERN TODAY IS THE THUNDERSTORM POTENTIAL OVER
THE EASTERN PLAINS.  THE MODELS HAVE BEEN TRENDING TOWARD INCREASED
THUNDERSTORM POTENTIAL OVER THE EASTERN PLAINS FOR THE LAST FEW
RUNS.  CONVECTIVE INITIATION SEEMS TIED TO DRYLINE DEVELOPMENT OVER
THE FAR EAST DURING THE AFTERNOON AND EVENING AS DRY SOUTHWEST WINDS
PUSH EAST OFF THE MOUNTAINS AND TIGHTEN UP MOISTURE GRADIENTS ALONG
AND NEAR THE KANSAS BORDER.  POSSIBLE TRIGGER IS PASSAGE OF THE
RIGHT REAR ENTRANCE OF THE UPPER JET ACROSS THE PLAINS DURING
THE AFTERNOON HOURS.  IF STORMS COULD GET GOING...SEEMS THE BEST
POTENTIAL WOULD BE OVER KIOWA...PROWERS...BENT...BACA AND EASTERN
LAS ANIMAS COUNTIES...WITH PRIMARY THREATS LARGE HAIL/SEVERE WINDS.
SPC CURRENTLY HAS THE SLIGHT RISK OF SEVERE JUST CLIPPING KIOWA
COUNTY.

OTHERWISE...HOT AND DRY...WITH NEAR RECORD HIGH TEMPERATURES.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY...HOT AND DRY SW FLOW ACROSS THE 4 CORNERS CONTINUES THROUGH
MONDAY...WITH MAX TEMPS PUSHING 100 F ONCE AGAIN FOR THE E PLAINS.
ONGOING FIRE WEATHER WATCH LOOKS GOOD AND WILL MOST LIKELY BE
UPGRADED TO A WARNING THIS AFTERNNOON. NAM SFC DEWPOINT CHART
INDICATES HEIGHTENED MOISTURE ACROSS THE E PLAINS  DURING THE
MORNING...THEN PUSHES EAST TOWARDS THE KANSAS/COLORADO STATE LINE BY
THE AFTN. THIS WILL BE THE FOCUS AREA OF ISOLATED CONVECTION INTO
THE EVENING.

TUESDAY...SW FLOW ACROSS THE 4 CORNERS PERSISTS...BUT THE PRESSURE
GRADIENT WEAKENS SO WINDS SHOULD DIMINISH A BIT. HOT AND DRY REMAINS
THE CASE...BUT WITHOUT THE STRONG GUSTY WINDS THE WESTERN AREAS
MIGHT STAY OUT OF CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...WILL
HOLD OFF ON ANY WATCH ISSUANCE AT THIS TIME. THE LURKING DRYLINE
WILL ONCE AGAIN FUEL LATE AFTN AND EVE CONVECTION OVER PORTIONS OF
THE E PLAINS. AN UPPER DISTURBANCE IS EXPECTED TO ROLL ACROSS MT
DURING THE DAY AND THEN ACROSS THE  DAKOTAS TUE NIGHT...WHICH WILL
BECOME A PLAYER IN THE WEATHER STARTING WED.

WEDNESDAY THROUGH SATURDAY...MODELS HINT AT A SLIGHT PATTERN SHIFT
STARTING ON WED AS THE BROAD RIDGE OVER TEXAS SLIDES GRADUALLY TO
THE WEST. COOLER AIR SURGES SOUTH INTO THE CENTRAL PLAINS AND E CO
ON WED...INCREASING PCPN CHANCES FOR THE E HALF OF THE CWA THROUGH
THE REST OF THE WEEK. AS FOR THE MTS AND HIGH VALLEYS...MODELS DO
INDICATE SOME MOISTURE CREEPING UP FROM THE SOUTH BUT FEEL THE
SAFEST BET AT THIS TIME IS TO EXPECT LITTLE RELIEF FROM THE HOT AND
DRY CONDITIONS. HOWEVER...WINDS ARE FORECAST TO BE LIGHTER WHICH
MIGHT KEEP THESE WESTERN AREAS OUT OF CRITICAL FIRE WEATHER
CONDITIONS. MOORE

&&

.AVIATION...
LOW CLOUDS BRIEFLY MOVED INTO EXTREME NORTHEAST EL PASO COUNTY
THIS MORNING...BUT NOW APPEAR TO HAVE DISSIPATED. MAIN CONCERN FOR
TODAY WILL BE THE POSSIBLE DEVELOPMENT OF ISOLATED THUNDERSTORMS
OVER THE EASTERN PLAINS...MAINLY THE FAR EAST. SUCH STORMS COULD
PRODUCE LOCAL MVFR/IFR CONDITIONS ALONG WITH LOCAL LARGE HAIL AND
SEVERE WINDS. THE MAIN THREAT OF THIS OCCURRING IS ALONG AND NEAR
THE KANSAS BORDER. TONIGHT...COULD SEE AREAS OF MVFR STRATUS
DEVELOP OVER THE PLAINS AS PROGS ARE SHOWING LOW LEVEL MOISTURE
RETURN TO THE EAST OVERNIGHT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ220>229.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ220>229.

&&

50/27
Hazardous weather outlook, Jun 20, 5:34 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT SUN JUN 20 2010

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH FIRE DANGER EXISTS TODAY FOR ALL AREAS ALONG AND WEST OF THE
I-25 CORRIDOR. A COMBINATION OF GUSTY WINDS...LOW HUMIDITIES...HOT
TEMPERATURES...AND DRY FUELS WILL RESULT IN A HIGH POTENTIAL FOR
EXTREME FIRE BEHAVIOR.

ONE OR TWO SEVERE STORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN
PLAINS THIS AFTERNOON AND EVENING.  IF A STORM CAN DEVELOP...THE
PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL...STRONG WINDS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY STRONG...WILL BE POSSIBLE
OVER THE FAR EASTERN PLAINS BOTH MONDAY AND TUESDAY. MOISTURE WILL
BE ON THE INCREASE ACROSS THE EASTERN PLAINS BEGINNING
WEDNESDAY...WITH A GRADUALLY INCREASING CHANCE FOR THUNDERSTORMS
ACROSS THE REGION THROUGH SATURDAY.

HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE FOR THE WESTERN
PORTIONS OF THE FORECAST AREA...ESSENTIALLY THE MOUNTAINS AND
HIGH VALLEYS...THROUGH THE WEEK. THIS WILL BE ESPECIALLY IMPORTANT
CONCERNING THE MEDANO FIRE. WINDS ARE FORECAST TO REMAIN STRONG
AND GUSTY THROUGH MONDAY...PRODUCING CRITICAL FIRE WEATHER
CONDITIONS. TUESDAY WILL POTENTIALLY BE A TRANSITION DAY WITH
WEAKENING WINDS...THEN LIGHTER WINDS ARE FORECAST FOR WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS.

50/27

In the hours before

Special weather statement, Jun 20, 12:20 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT SUN JUN 20 2010

COZ097-099-201945-
LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
120 PM MDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  EXTREME SOUTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRITCHETT...OR 18 MILES WEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL BENT COUNTY AND WEST CENTRAL BACA COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 1:05 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SUN JUN 20 2010

COZ097>099-202030-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT
COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
205 PM MDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
  EXTREME SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SPRINGFIELD...WHICH WAS
MOVING TOWARD THE NORTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN BENT COUNTY...SOUTHWESTERN PROWERS COUNTY AND NORTH
CENTRAL BACA COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 164 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
June 20, 1:58 PM MST to 2:03 PM MST
Where
Baca County, 10.42 mi NW of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -102.750

Hail, Baca

When
June 20, 2:03 PM MST to 2:08 PM MST
Where
Baca County, 11.48 mi NNW of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -102.710

Hail, Prowers

When
June 20, 2:03 PM MST to 2:08 PM MST
Where
Prowers County, 1.48 mi NNW of Hartman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.140, -102.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241120, 241121, 241122.